MiladyB

Taking meds post-op. Some things you need to know!

Recommended Posts

Cinwa - thanks!

Share this post


Link to post
Share on other sites

I am currently on an extended release medication and wondering if it would be a good idea to just removed the powder from the plastic-like outer capsule and take it alone? Will this fix the absorption issue? This particular medication does come in a regular(non-extended release) form, however, these pills are already EXTREMELY expensive and I really don't want to waste the ones that I already have. 

Share this post


Link to post
Share on other sites

My Anti-depressant I took prior to surgery was Cymbalta--a capsule that is also a delayed release.  My nurse practitioner I saw yesterday for my one week post-op visit actually told me it would be ok to open the capsule and sprinkle it on soft food, or put in liquid and drink.  I actually called my pharmacist and told him I had bariatric surgery, and what my surgeons office said, and he said that was fine to do, so I got the ok to do that from my gastric bypass office and my pharmacy.  I also take a prescription Prilosec in which I have to empty the contents of the capsule as well.  As far as nsaids, -- I could never take them anyway!  Developed an ulcer years ago-and since if I take one, it eats my stomach up! 

Share this post


Link to post
Share on other sites

I'm glad I found this thread again. I've been dealing with horrible neck pain brought on just by sleeping in a weird position Sunday night. Today is the beginning of day 3 of extreme pain and tightness with little to no available range of motion. It stinks! I've been taking Tylenol every 6 hours since early Tuesday morning because I couldn't sleep at all for more than about 15 minutes at a time, so I had to do something. I even broke out the Hyrocodone I was given for post-op pain last year yesterday and surprisingly, it did nothing but make me drowsy. I've done heating pad, cold pack, Icy Hot, peppermint oils, Tylenol....and I'm still feeling about the same. Going to the doctor today, one I have never seen at my PCP clinic, so I needed to be armed with options if they need to write out a prescription for the pain. 

 

I have to say, being restricted to no anti-inflammatories really bites with this. I'm hopeful I can get something that gives me relief. I need to actually sleep and two nights of awful cap naps isn't doing it for me.

Share this post


Link to post
Share on other sites

I'm glad I found this thread again. I've been dealing with horrible neck pain brought on just by sleeping in a weird position Sunday night. Today is the beginning of day 3 of extreme pain and tightness with little to no available range of motion. It stinks! I've been taking Tylenol every 6 hours since early Tuesday morning because I couldn't sleep at all for more than about 15 minutes at a time, so I had to do something. I even broke out the Hyrocodone I was given for post-op pain last year yesterday and surprisingly, it did nothing but make me drowsy. I've done heating pad, cold pack, Icy Hot, peppermint oils, Tylenol....and I'm still feeling about the same. Going to the doctor today, one I have never seen at my PCP clinic, so I needed to be armed with options if they need to write out a prescription for the pain. 

 

I have to say, being restricted to no anti-inflammatories really bites with this. I'm hopeful I can get something that gives me relief. I need to actually sleep and two nights of awful cap naps isn't doing it for me.

Does not provide immediate relief but maybe a short course of physical therapy or a therapeutic massage might help.

Ask about topical NSAID gel like voltaren gel. Some systemic absorption but it bypasses the GI tract. Also lidoderm patches which are not NSAIDs.

Heating pad? Ice packs?

Feel better

Share this post


Link to post
Share on other sites

Does not provide immediate relief but maybe a short course of physical therapy or a therapeutic massage might help.

Ask about topical NSAID gel like voltaren gel. Some systemic absorption but it bypasses the GI tract. Also lidoderm patches which are not NSAIDs.

Heating pad? Ice packs?

Feel better

Yeah, I've done the heating pad and ice packs since Monday (I took the day off because I could barely move). I've never had these last so long, but since I'm not taking NSAIDs, that's probably why it's lingering. All I'm doing with the Tylenol is masking the pain, not causing the swelling to go down. I was reading through the posts here and saw about voltaren gel and lidoderm. I'm hopeful.

Share this post


Link to post
Share on other sites

Toradol taken by any route can cause gastric upset or bleeding.

Share this post


Link to post
Share on other sites

I'm a nurse in a surgery center. We use IV Toradol routinely.

Share this post


Link to post
Share on other sites

I saw the doctor yesterday and was given generic Flexoril. It seems to be helping and he assured me it was safe for bypass patients...that was the first thing I brought up. He also confirmed my suspicions that the reason it hasn't gotten better sooner is because I haven't been taking the anti-inflammatory, which would bring down swelling and allow me to stretch the spasm out. I took a Flexoril yesterday afternoon after I picked it up and I slept off an on in the evening. Last night, I took another with three Tylenol to kill the pain that I was having and I felt like I slept a bit better. This morning, I have more range of motion than I have in days, but still some twinges of pain if I overdo it. Here's hoping I'm on the mend finally. Now, if only I could have uninterrupted sleep so I can actually feel awake in the morning, that would be lovely.

Share this post


Link to post
Share on other sites

Hi all, I have religiously avoided taking anti inflammatories/aspirin/nsaids since my rny 9years ago.However, I am having a particularly bad time with sciatica at the moment, and Dr yesterday insisted I take a new NSAID tablet with a stomach protector built in. He claims it contains the same strength omniproziole as a separate tablet like Losec or Nexium would give me combined with anti inflammatory.

Anybody got any information regarding this new tablet.?? I have started them as I cant walk with the pain otherwise...just want to be reassured (Drs in Ireland not very knowledgable about rny!)

Thanks guys.

Share this post


Link to post
Share on other sites

I have nothing to say regarding your medication but my surgeon has absolutely forbidden me to have any NSAIDS for any reason. I'm 31 years post-op due for revision in a few weeks. That said, when I first saw the bariatric surgeon I had already had some gastric bleeding which even now remains undiagnosed. I have an incredibly painful navicular stress fracture that even narcotic meds don't really touch. I am allowed cortisone injections into the joint every three months. They help temporarily to reduce inflammation and therefore pain, but for most of the time I just have to make do with the narcotic medication and paracetamol.

Share this post


Link to post
Share on other sites

This is causing me more of a headache than any other part of the journey, my gp has prescribed me gastro resistant lansoprazole are they ok to take, ive been searching the net but cant get a definative answer and my gp receptionist are useless 

Share this post


Link to post
Share on other sites

Ask to speak to your GP's nurse or have the receptionist relay the question to the nurse and have the NURSE call you back after she asks the doctor. Also ask your bariatric surgeon and/or nurse. Be persistent, but polite. Call every day until you get a satisfactory answer.

Share this post


Link to post
Share on other sites

Tinker-bell's profile shows that she had a RNY. 

It's not uncommon for a gastric bypass patient to suffer with acid reflux or less common, GERD.

 

Share this post


Link to post
Share on other sites
23 hours ago, Vinylmasters said:

Tinker-Bell,

Did you have a roux en y? You should NOT have reflux if you had that surgery (or so I have been told).

Yes i had roux en y, i think they put you on them automatically here in the uk :huh:

Share this post


Link to post
Share on other sites
19 hours ago, Tinker-bell said:

Yes i had roux en y, i think they put you on them automatically here in the uk :huh:

Wow..... I can NOT tolerate PPI's. I am also having a Nissan taken down for this surgery and was told by the doctor it is the best way to stop reflux.  Something just isn't jiving here....

Share this post


Link to post
Share on other sites
20 hours ago, Vinylmasters said:

Wow..... I can NOT tolerate PPI's. I am also having a Nissan taken down for this surgery and was told by the doctor it is the best way to stop reflux.  Something just isn't jiving here....

I dont think its to stop reflux as such as thats something i never had but more just about keeping the acid production under control in the stomach thats cut away from my new pouch

Share this post


Link to post
Share on other sites

How are we on Suppositories like adol and volataren?

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

Loading...